Alert archive / South Dakota / Wind Advisories in 2024
Wind Advisory 19, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Dec 8, 2024, 9:01 PM CST for 9 counties in South Dakota. It took effect at Dec 9, 2024, 6:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2024, 9:01 PM CST (03:01 UTC)
- In effect from
- Dec 9, 2024, 6:00 AM CST
- Expired
- Dec 9, 2024, 1:38 PM CST
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741 WWUS73 KFSD 090301 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 901 PM CST Sun Dec 8 2024 SDZ038-050-052-053-057>059-063-064-091115- /O.NEW.KFSD.WI.Y.0019.241209T1200Z-241209T2100Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Wagner, White Lake, Huron, Burke, Stickney, Chamberlain, Woonsocket, Marty, Kimball, Alpena, Corsica, Delmont, Platte, Lake Andes, Gregory, Armour, Wessington Springs, Plankinton, and Mitchell 901 PM CST Sun Dec 8 2024 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 3 PM CST MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...From 6 AM to 3 PM CST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JM
2 follow-up statements
128 WWUS73 KFSD 090846 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 246 AM CST Mon Dec 9 2024 SDZ038-050-052-053-057>059-063-064-092100- /O.CON.KFSD.WI.Y.0019.241209T1200Z-241209T2100Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Plankinton, Chamberlain, Mitchell, Burke, Kimball, Corsica, White Lake, Gregory, Marty, Woonsocket, Wessington Springs, Platte, Lake Andes, Stickney, Alpena, Wagner, Delmont, Armour, and Huron 246 AM CST Mon Dec 9 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 3 PM CST THIS AFTERNOON... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...From 6 AM this morning to 3 PM CST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects, especially holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dux
722 WWUS73 KFSD 091938 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 138 PM CST Mon Dec 9 2024 SDZ038-050-052-053-057>059-063-064-092045- /O.CAN.KFSD.WI.Y.0019.000000T0000Z-241209T2100Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Huron, Wagner, Burke, Marty, White Lake, Armour, Chamberlain, Plankinton, Delmont, Alpena, Mitchell, Lake Andes, Corsica, Stickney, Kimball, Wessington Springs, Platte, Woonsocket, and Gregory 138 PM CST Mon Dec 9 2024 ...WIND ADVISORY IS CANCELLED... Gusts continue to weaken across our area, allowing the advisory to be cancelled early. $$ SST
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Dec 8, 4:52 PM CST, 4 hours 9 minutes earlier. Its key messages:
- Progressive cold front will bring strong wind gusts of 35 to 45 mph by early Monday, with gusts subsiding in the evening. A few sprinkles or flurries are possible Monday.
- Upward trending chance for light snow or snow showers arrive Tuesday afternoon and continues into Tuesday night. Most snow accumulations will be less than a half inch, but can't rule out very localized higher totals. With some stronger winds the main impacts would be reduced visibilities.
- A quick hitting blast of arctic air arrives Wednesday with sub- zero temperatures becoming likely in many locations Thursday morning. Ensemble probability for lows below zero now almost 100% over portions of South Dakota and Minnesota (ECMWF/CMC), with GFS probabilities lower.
- Confidence remains high that a progressive flow will bring warmer temperatures from Friday into next weekend.
Area forecast discussion, Dec 8, 4:52 PM CST, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 452 PM CST Sun Dec 8 2024 .KEY MESSAGES... - Progressive cold front will bring strong wind gusts of 35 to 45 mph by early Monday, with gusts subsiding in the evening. A few sprinkles or flurries are possible Monday. - Upward trending chance for light snow or snow showers arrive Tuesday afternoon and continues into Tuesday night. Most snow accumulations will be less than a half inch, but can't rule out very localized higher totals. With some stronger winds the main impacts would be reduced visibilities. - A quick hitting blast of arctic air arrives Wednesday with sub- zero temperatures becoming likely in many locations Thursday morning. Ensemble probability for lows below zero now almost 100% over portions of South Dakota and Minnesota (ECMWF/CMC), with GFS probabilities lower. - Confidence remains high that a progressive flow will bring warmer temperatures from Friday into next weekend. && .DISCUSSION... Issued at 228 PM CST Sun Dec 8 2024 Low pressure will deepen and drop southeast out of southern Canada tonight through Monday. This will bring a tightening pressure gradient and weak cold advection with the potential for fairly deep mixing. This should be all the ingredients we need for some strong winds gusts on Monday. With 40 to 45 knots at the top of the mixed layer suspect we will see fairly widespread west to northwest winds with gusts of 45 to 55 mph. While fire weather concerns will be a bit on the lower side as a result of highs in the 30s and relative humidity in the 50s wind gusts this high could still pose some fire spread potential if anything could get started. One other note for tonight and mainly Monday morning will be the potential for light snow showers mainly north of I-90. Model soundings hint at some saturation in the dendritic layer and not too much dry air below, so some flakes are likely to swirl around in the wind. Currently impacts should be minor with mainly brief visibility reductions expected. Northwest flow remains in place Monday night into Tuesday with colder temperatures remaining in place. Lows will be on the mild side in the teens to lower 20s while highs will mostly be 20s to lower 30s. A lack of snow cover is helping keep temperatures from being much colder in the pattern. A stronger upper level jet max will dive south out of Canada Tuesday afternoon and Tuesday night bringing much colder air southward. The brunt of the mid level forcing and the deepening of the dendritic layer occurs on Tuesday night and this should be the better chance for some snowfall. Will continue the trend of increasing chances above guidance. Still looking like a light event, the 90th percentiles from both the GEFS and EC Ensemble less than a tenth of an inch liquid, with the GEFS around 0.05". Tuesday night into Wednesday will likely be on the breezy side again with deep cold advection and winds about 20 to 25 knots at 925 mb. Along with these breezy conditions temperatures will only top out in the teens in most area which will result in wind chills of 5 below to 15 below zero Tuesday night and again Wednesday night. Actual temperatures on Wednesday night into Thursday morning will fall below zero in many locations as winds diminish. While the pattern change to a more westerly flow aloft Friday through Sunday will support milder temperatures, the models are all over the place regarding the potential for a few weak waves during this time. So, right now expectations are for mainly dry conditions but a couple of periods of light precipitation potential. Overall any impacts would be minor. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 450 PM CST Sun Dec 8 2024 West/northwesterly winds will become light for a time this evening, then begin to increase late tonight. On Monday they will become even stronger, gusting 30 to 35 kts in the afternoon and evening. With strong winds just above the surface, LLWS is expect to develop for tonight into early Monday morning. There could be a few flurries through the Highway 14 corridor on Monday morning. With that, ceilings will lower into the MVFR range for much of the area during the day. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...08 AVIATION...JM
Hazardous weather outlook, Dec 8, 5:06 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 506 PM CST Sun Dec 8 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-092315- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 506 PM CST Sun Dec 8 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong winds expected Monday with gusts 35 to 45 mph. These strong gusts may lead to elevated fire danger. Scattered light snow showers and flurries are possible Monday morning, mainly through the Highway 14 corridor. Minimal accumulation is expected. Scattered snow showers will be possible Tuesday afternoon and Tuesday night. Accumulations less than one half inch will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in South Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.